Alert archive / Michigan / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 22, NWS Grand Rapids, MI

May 29, 1998Muskegon County, Ottawa County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at May 29, 1998, 12:55 AM EDT for Muskegon County, Ottawa County, Michigan. It was in force for 50 min. 5 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 29, 1998, 12:55 AM EDT (04:55 UTC)
Expired
May 29, 1998, 1:45 AM EDT
In force
50 min
Issued by
NWS Grand Rapids, MI
Area
Whole counties

Counties Muskegon County, MI, Ottawa County, MI

The radar

The Grand Rapids radar (KGRR), 58 km from the middle of the area, began a volume at 04:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 29, 1:13 AM EDTThunderstorm WindFruitport, MISeveral trees and power lines downed in Fruitport. Airline Road area was especially hard-hit.
May 29, 1:15 AM EDTThunderstorm WindGrand Haven, MINumerous trees, utility poles, and power lines downed in the city of Grand Haven and Grand Haven Township.
May 29, 1:19 AM EDTThunderstorm Wind 65North Muskegon, MIA trained weather spotter measured a 75-mph wind gust in North Muskegon with his local anemometer.
May 29, 1:20 AM EDTThunderstorm WindSpring Lake, MISeveral large trees and power lines downed in the cities of Ferrysburg, Spring Lake, and Spring Lake Township.
May 29, 1:25 AM EDTThunderstorm WindMuskegon, MIWidespread wind damage occurred in the Muskegon metropolitan area including the cities of Muskegon, North Muskegon, Muskegon Heights, and Norton Shores and Laketon, Muskegon, and Fruitport Townships. Many large trees, utility poles, and power lines were downed

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 4.9 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 1998-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 21 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 1998-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 86 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
21 J/kg
Mixed-layer CIN
-105 J/kg
Mixed-layer LCL
2843 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
86 m²/s²
0-3 km storm-relative helicity
160 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KGRR 290455 RRA
SVRGRR
MIC005-121-139-159-290545-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1255 AM EDT FRI MAY 29 1998

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MUSKEGON COUNTY IN WEST CENTRAL LOWER MICHIGAN
  OTTAWA COUNTY IN SOUTHWESTERN LOWER MICHIGAN
  ALLEGAN COUNTY IN SOUTHWESTERN LOWER MICHIGAN
  VAN BUREN COUNTY IN SOUTHWESTERN LOWER MICHIGAN

* UNTIL 145 AM EDT

* AT 1254 AM EDT... NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  LINE OF SEVERE THUNDERSTORMS EXTENDING FROM OFFSHORE OF
  WHITEHALL SOUTH TO WESTERN VAN BUREN COUNTY.

* THE LINE OF SEVERE THUNDERSTORMS WILL BE NEAR...
  HOLLAND              AROUND 110 AM EDT
  RAVENNA              AROUND 125 AM EDT
  PAW PAW              AROUND 125 AM EDT
  HUDSONVILLE          AROUND 130 AM EDT
  ALLEGAN              AROUND 130 AM EDT

THIS LINE OF STORMS HAS A HISTORY OF DAMAGING WIND. GO INSIDE A
STURDY BUILDING AND STAY AWAY FROM WINDOWS!

TRH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 9:40 PM EDT, 3 hours 15 minutes earlier.

Area forecast discussion, May 28, 9:40 PM EDT, 3 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
940 PM EDT THU MAY 28 1998

IR LOOP/KMKX-88D SHOWS MCS DEVELOPING AND MOVG EAST AHEAD OF SOUTHWARD
SAGGING COLD FRONT THAT STRETCHES FROM NEAR GRB TO JUST NORTH OF DSM.
LIS FROM NRN IA THROUGH NRN IL/SRN WI AND WRN LOWER MI ARE IN THE -9
TO -13 RANGE AND CAPES ARE IN THE 2500-4000 J/KG RANGE. MOISTURE
CONTINUES TO POOL ALONG AND AHEAD OF THE FRONT WHICH SHOULD PROVIDE
ENERGY FOR ITS CONTINUED MOVEMENT. IR LOOP DOES INDICATE SOME SOUTHWARD
SAG TO THE MCS AS THE COLDEST TOPS HAVE NOW SHIFTED SLIGHTLY SOUTH. AT
ANY RATE, WITH MID LEVEL WIND GENERALLY FROM THE WEST, WE SEE NO REASON
WHY THIS MCS WOULD NOT MOVE INTO SW LOWER. SO, WE WILL BOOST THE POPS
ACROSS PORTIONS OF THE FA ACCORDINGLY.

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 12:55 AM EDTSevere Thunderstorm WarningGRRAllegan, Van Buren50 min
May 29, 1:18 AM EDTSevere Thunderstorm WarningGRRBarry, Kent, Newaygo47 min
May 29, 1:18 AM EDTSevere Thunderstorm WarningGRRKalamazoo47 min
May 29, 1:18 AM EDTSevere Thunderstorm WarningGRRLake47 min
May 29, 1:35 AM EDTSevere Thunderstorm WarningGRREaton, Ionia, Montcalm75 min
May 29, 1:35 AM EDTSevere Thunderstorm WarningGRRMecosta, Osceola75 min
May 29, 1:35 AM EDTSevere Thunderstorm WarningGRRCalhoun75 min
May 29, 2:07 AM EDTSevere Thunderstorm WarningGRRKent, Newaygo33 min
May 29, 2:33 AM EDTSevere Thunderstorm WarningGRRGratiot, Isabella62 min
May 29, 2:33 AM EDTSevere Thunderstorm WarningGRRClinton62 min

Nearby

Severe Thunderstorm Warnings in Michigan, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.